Truncal Ataxia and Prolonged Coma in an Exploratory Pediatric Perampanel Ingestion
Dean D, Passalacqua KD, and Dolcourt B. Truncal Ataxia and Prolonged Coma in an Exploratory Pediatric Perampanel Ingestion. J Med Toxicol 2021; 17(3):309-311.
J Med Toxicol
INTRODUCTION: Several overdoses of the antiepileptic drug perampanel have been reported in adults, but very few have been reported in children. We report the case of an observed exploratory ingestion of perampanel in a 2-year-old child that resulted in ataxia and prolonged coma.
CASE REPORT: A previously healthy 2-year-old female patient presented to the emergency department (ED) 30 minutes after the witnessed ingestion of 30 mg of perampanel (2 mg/kg). Within minutes of ingestion, she displayed ataxia and inability to walk. Upon ED presentation, she had normal vital signs but was minimally responsive with physical stimulation. Naloxone was given without response. She was intubated because of profound central nervous system depression and transferred to a pediatric tertiary care facility. She remained intubated with no pharmacological sedation. Physical exam showed a horizontal nystagmus. Detailed neurologic examination of ataxia and coordination was not possible, and she did not demonstrate hyperreflexia, clonus, or rigidity. Her mental status gradually improved, and she was extubated approximately 72 hours after exposure. After extubation, the patient still exhibited truncal ataxia and did not return to baseline until 96 hours post ingestion. Serum drawn approximately 16 hours after exposure showed 870 ng/mL perampanel (ref < 20 ng/mL). She remained hemodynamically stable throughout her hospital course, despite protracted depressed mental status.
DISCUSSION: Given the severity of our patient's presentation, pediatric patients showing symptoms of perampanel overdose should be triaged to the ED for evaluation in anticipation of a prolonged clinical course with decreased consciousness and hypoventilation.